Dermatologica Sinica

CORRESPONDENCE
Year
: 2020  |  Volume : 38  |  Issue : 3  |  Page : 190--191

Neutrophilic fixed drug eruption: A case report and literature review


Hoang Thi Ai Van1, Yu-Hung Wu2,  
1 Department of Dermatology, Da Nang Hospital of Dermatology and Venereology, Da Nang, Vietnam; Department of Dermatology, Mackay Memorial Hospital, Taipei, Taiwan
2 Department of Dermatology, Mackay Memorial Hospital, Taipei, Taiwan

Correspondence Address:
Dr. Yu-Hung Wu
Department of Dermatology, Mackay Memorial Hospital, No. 92, Section 2, Zhongshan North Road, Taipei 10449
Taiwan




How to cite this article:
Ai Van HT, Wu YH. Neutrophilic fixed drug eruption: A case report and literature review.Dermatol Sin 2020;38:190-191


How to cite this URL:
Ai Van HT, Wu YH. Neutrophilic fixed drug eruption: A case report and literature review. Dermatol Sin [serial online] 2020 [cited 2021 Sep 25 ];38:190-191
Available from: https://www.dermsinica.org/text.asp?2020/38/3/190/285721


Full Text



Dear Editor,

Fixed drug eruption (FDE) is a relatively common disorder. The classical presentation is localized erythematous patch(es) or plaque(s) recurring on the same sites after exposure to offending drugs. Histopathological findings are interface dermatitis with abundant necrotic keratinocytes and lymphocytic perivascular infiltrate.[1],[2] Predominantly, neutrophil infiltration is rare and may lead to the pathological diagnosis of neutrophilic dermatoses if no detailed clinical information is available.

A 60-year-old woman had recurrent skin lesions on the thighs and lower legs, occurring four times during the recent few years after taking medications for common cold. The rash progressed into several reddish to violaceous round patches on the bilateral thighs and left lower leg for 1 day [Figure 1]a, [Figure 1]b, [Figure 1]c when she had medications for cold again. Unfortunately, the composition of the drug was unavailable. The other regular medications she took included Exforge (amlodipine/valsartan) daily for hypertensive heart disease for 4 years and metformin, fenofibrate, and silymarin for hyperlipidemia for 1 year. The dosages were maintained.{Figure 1}

An incisional biopsy was performed in the right thigh under the impression of FDE. Histopathological examination revealed a normal stratum corneum, minimal acanthosis, diffuse spongiosis, and the presence of scattered dyskeratotic cells in the epidermis [Figure 2]a and [Figure 2]b. Moderate superficial perivascular and interstitial infiltrations were found in the papillary dermis. Many neutrophils, some eosinophils, and some nuclear dusts were present in the infiltration [Figure 2]c and [Figure 2]d. No fibrinoid necrosis of the blood vessels was observed. The pathological findings and clinical presentation led to the diagnosis of neutrophilic FDE. The rash subsided gradually for about 2 weeks. No similar episode was experienced during the 2-year follow-up.{Figure 2}

The diagnosis of neutrophilic FDE was first described by Agnew and Oliver in 2001, and the event was associated with amoxicillin and clavulanic acid.[3] The histopathological finding demonstrated a neutrophilic reaction. The histopathological findings were similar to those in our patients, which were scattered dyskeratotic cells and lymphocytic exocytosis in the epidermis, inflammatory infiltrate with predominant neutrophils, nuclear dust, and red blood cell extravasation.

A similar pathological reaction was subsequently but rarely reported.[4],[5],[6] Ozkaya and Büyükbabani presented a case of FDE caused by naproxen that had with an intense neutrophilic exocytosis forming intradermal micropustules. The upper dermis showed a slight edema, perivascular neutrophilic infiltration, and scattered leukocytoclasia.[4] In addition, vacuolar changes of the basal cell layer with focal separation and patchy lichenoid lymphocytic infiltrate were also reported.[5] In a series report in the same population, one of seven patients who had generalized bullous FDE presented neutrophils in the infiltration.[1] The cases were summarized in [Table 1].{Table 1}

Neutrophilic dermatoses are now referred to as a heterogeneous group of dermatologic conditions, characterized by neutrophil influx in the skin. In addition to the Sweet syndrome, other skin disorders may present with mild neutrophil infiltration or leukocytoclasis in the epidermis or dermis, such as neutrophilic urticarial dermatosis or neutrophilic figurate erythema, which have become pathological diagnostic pitfalls.[7],[8] Careful clinicopathological correlation is essential to make the correct diagnosis. The clinical presentation in our patient was neither urticarial nor annular and recurred in the same location. The features were helpful to exclude neutrophilic urticarial dermatosis or neutrophilic figurate erythema. Pathological examination revealed that the presence of scattered dyskeratotic cells was also not a feature of the two disorders.[8]

In conclusion, neutrophilic FDE had a similar clinical presentation as FDE but had unusual pathological findings. Pathologists must recognize this uncommon pattern and differentiate it from other neutrophilic dermatoses. The correct diagnosis can help to provide the proper management for the patient.

Ethical statement

This study was approved by local IRB (approval no. 18MMHIS082). The IRB approved to waive the patient consent.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Lee CH, Chen YC, Cho YT, Chang CY, Chu CY. Fixed-drug eruption: A retrospective study in a single referral center in Northern Taiwan. Dermatol Sinica 2012;30:11-5.
2Cho YT, Lin JW, Chen YC, Chang CY, Hsiao CH, Chung WH, et al. Generalized bullous fixed drug eruption is distinct from Stevens-Johnson syndrome/toxic epidermal necrolysis by immunohistopathological features. J Am Acad Dermatol 2014;70:539-48.
3Agnew KL, Oliver GF. Neutrophilic fixed drug eruption. Australas J Dermatol 2001;42:200-2.
4Ozkaya E, Büyükbabani N. Neutrophilic fixed drug eruption caused by naproxen: A real entity or a stage in the histopathologic evolution of the disease&? J Am Acad Dermatol 2005;53:178-9.
5Waldman L, Reddy SB, Kassim A, Dettloff J, Reddy VB. Neutrophilic fixed drug eruption. Am J Dermatopathol 2015;37:574-6.
6Suzuki S, Ho J, Rosenbaum M, Bhawan J. Neutrophilic fixed drug eruption: A mimic of neutrophilic dermatoses. Clin Exp Dermatol 2019;44:236-8.
7Wu YH, Hsiao PF. Neutrophilic figurate erythema. Am J Dermatopathol 2017;39:344-50.
8Broekaert SM, Böer-Auer A, Kerl K, Herrgott I, Schulz X, Bonsmann G, et al. Neutrophilic epitheliotropism is a histopathological clue to neutrophilic urticarial dermatosis. Am J Dermatopathol 2016;38:39-49.